Indiana, 2018

Hail in Indiana, May 14, 2018

May 14, 2018 · NWS LOT · 1 event in 1 county or zone

Strong thunderstorms moved across parts of northwest Indiana during the afternoon of May 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong thunderstorms moved across parts of northwest Indiana during the afternoon of May 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 14, 5:53 PM CST, 30 minutes earlier.

Area forecast discussion, May 14, 5:53 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
653 PM CDT Mon May 14 2018

.MESOSCALE DISCUSSION...
425 PM CDT

Convectively enhanced quasi-stationary boundary extends from near
Chicago west-southwest to around Quincy. Majority of the
convection thus far has been developing to the north of the
boundary with updrafts likely rooted above the surface. Both
recent ACARS soundings from ORD and MDW as well as 18z DVN
sounding indicate a cap/deep isothermal layer between 925-825mb,
which is likely acting to at least slow updrafts somewhat.
Tail end of mid-level speed max stretches back into northern IL,
but short range guidance suggests that this speed max will quickly
exit over the next couple hours. As the mid level weakens, so too
will shear profiles, so while effective shear values are currently
sufficient to support at least some marginal/transient supercell
structures, would anticipate weakening shear result in more
mutlicellular clusters and less opportunity for well organized
updrafts.

Will need to monitor for storms developing a cold pool and
potentially accelerating east, which could result in a slightly
better damaging wind threat. Overall though looking for initially
a threat for primarily low end severe hail along with potential
for isolated damaging winds with wet microbursts. Thus far, storms
have generally been somewhat pulsy in nature and have had some
difficulty maintaining severity.

Will need to monitor for potential flash flood threat,
particularly in the more urbanized/flash flood prone Chicago metro
area. Have seen several cells lining up east to west, if coverage
were to fill in then would have a greater flash flood potential
into the heart of the metro area heading into rush hour.

- Izzi

&&

.SHORT TERM...
1209 PM CDT

Through Tuesday...

Main forecast concerns/challenges are with additional
thunderstorms this afternoon/evening, as well as another possible
round of thunderstorms later tonight. Additional severe storms are
appearing likely this afternoon/evening.

In the near term, early morning convection has since pushed off
to the east with dry conditions in place. In its wake, the area is
observing a general clearing trend with skies becoming partly
sunny to partly cloudy. At the surface, boundary which has been in
place for the last couple of days was pushed further south due to
the early morning thunderstorms and outflow. However, trends over
the last 1-2 hours have noted pressure falls at the surface
likely owing to additional upstream energy moving through the
region. This has supported winds across northern IL and northwest
IN to quickly veer this morning, with south southeast winds now
mostly in place. Although front is still just to the south,
additional pressure falls and some deepening to the current
surface trough to the west will support steadily increasing
southerly winds and for this front to lift into the area through
this afternoon. Warm/moist advection will be the trend, with mid
to possibly upper 60s dewpoints pushing well into northern IL and
northwest IN this afternoon. This additional moisture, steep mid
level lapse rates, with likely sunny conditions today will support
increasing instability with a moderately to strongly unstable
environment now expected to be in place this afternoon. Northward
placement of the lifting front and any additional cloud cover will
support some capping in places, possibly far northern and
northeast IL. However, do think much of the area will be in this
similar environment, with any cap possibly eroding.

By this afternoon, expect surface trough/low to be in place along
IA/IL border in northwest IL. Upstream mid level energy currently
over western IA will lift across the region, with thunderstorm
development expected along this surface focus. Mid/upper level
flow supportive of bulk shear of 30-40kt, steep mid/low level
lapse rates, and likely surface based instability will quickly
support a severe threat with large hail and damaging winds the
main threat. The likely abundance of CAPE and very steep mid level
lapse rates does provide some concerns for larger hail, and will
make mention of this possibility in the HWO and additional
graphics. With PWAT axis still overhead, heavy downpours and
localized flooding remain a possibility especially for those
locations which have already observed 1-2 inches from the early
morning storms.

Expect thunderstorm initiation along and west of I-39 in northern
IL around the 2-3 PM CDT time frame, with continued scattered
thunderstorm development expected to move east into other areas in
northern IL and northwest IN soon there after. Once again, think
much of northern IL and northwest IN will have similar chances for
severe storms this afternoon, with damaging winds and large hail
the threats. This thunderstorm development is expected to persist
through early evening, shifting focus more into northwest IN
during that time. Exiting storms should be the trend by mid/late
evening.

Guidance does vary with regard to additional thunderstorm chances
later tonight into early Tuesday morning. While some guidance
keeps the area dry, do think setup/pattern would support
additional showers and thunderstorms over at least the southern
portion of the CWA. Surface trough still in place, additional
upstream energy, and an increasing LLJ would generally support
additional thunderstorm development, and will keep thunderstorms
mention in the forecast. Confidence is low on intensity, but a
threat of a strong to severe storm seems reasonable along with the
threat of heavy rainfall and localized flash flooding.

Rodriguez

&&

.LONG TERM...

Tuesday night through Monday...

216 pm...Forecast concerns include high temps through late week
and then returning precip chances this weekend.

A ridge of high pressure will settle across the region midweek
which will turn off the precip for a few days...though there will
be a slight chance of showers/isolated thunder across the far
southern cwa. These small chances would be diurnally driven on
Thursday and again Friday afternoons. Otherwise...light northeast
flow will keep the lakeshore areas cooler but inland...guidance
in reasonable agreement with high temps rebounding into the lower
80s with some mid 80s possible. These warmer temps may enhance any
lake breezes bringing cooler air further inland by late afternoon
or early evening.

The pattern shifts back to being more active Friday/Friday night
and then continues over the weekend as low pressure develops over
the Plains and slowly tracks northeast Sunday/Monday. Precip
coverage and associated outflows...particularly off the lake...
will make for a challenging temp forecast for this weekend. Too
early for details but significant temp differences...similar to
this past week are possible. cms

&&

.AVIATION...
For the 00Z TAFs...

653 pm...Forecast concerns include thunderstorms early this
evening and again early Tuesday morning...mvfr/possible ifr cigs
overnight/Tuesday morning and wind directions.

A line of thunderstorms will move east of the Chicago area
terminals in the next hour or so. Isolated showers or perhaps a
thunderstorm will still be possible through mid evening but
generally a lull is expected for the rest of the evening. There
remains quite a bit of uncertainty regarding additional showers
and thunderstorm development overnight into early Tuesday morning.
Confidence is low as some model guidance shows little development
overnight and opted to maintain the current forecast until better
trends emerge. If additional activity does develop...it will
likely continue through sunrise and then begin to end from the
northwest to the southeast across the area.

Winds will remain erratic near thunderstorms but should settle on
an east/southeast direction this evening with speeds generally
under 10kts. Winds may turn back west or northwest overnight
before a cold front moves south across the terminals later Tuesday
morning...shifting winds to the northeast. Confidence for this
wind shift is high but timing tweaks are possible. Winds will then
remain northeasterly for the rest of the period.

Mvfr cigs are expected overnight and confidence is increasing for
mvfr cigs and its possible there could be a period of ifr cigs. It
also appears the mvfr cigs may persist longer and behind the cold
front into late Tuesday morning...but eventually cigs will lift
and scatter with skc by Tuesday evening. cms

&&

.MARINE...

216 pm...A cold front will move south across Lake Michigan on
Tuesday shifting winds northeasterly to 25kt. Ahead of this
front...warmer/moist air moving over the colder waters may produce
areas of dense fog. The stronger northeast winds will diminish
Tuesday night as high pressure builds across the region. Winds
will turn back southwesterly across northern portions of the lake
Wednesday as weak low pressure moves across Ontario. Another cold
front will move across northern Lake Michigan Wednesday night into
Thursday. Generally easterly flow will continue late week into
this weekend as low pressure develops over the Plains and slowly
begins to move northeast. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Dense Fog Advisory...LMZ777-LMZ779 until 9 PM Monday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 14, 2:05 PM CST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
305 PM CDT Mon May 14 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
152015-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
305 PM CDT Mon May 14 2018 /405 PM EDT Mon May 14 2018/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR North Central Illinois...
Northeast Illinois AND Northwest Indiana.

.DAY ONE...Tonight.

WEATHER HAZARDS EXPECTED:
  Significant Thunderstorm Risk...with an associated:
      Elevated Hail Risk...up to golf ball size.
      Elevated Thunderstorm Wind Damage Risk...up to 60 mph.
  Elevated Flooding Risk.

DISCUSSION:

Additional scattered thunderstorms expected this afternoon
into the evening across the entire outlook area. Expect
thunderstorms to develop along and west of I-39 in northern IL,
with continued scattered thunderstorm development expected to move
east into other areas in northern IL and northwest IN soon there
after. This thunderstorm development is expected to persist
through early evening, shifting focus more into northwest IN
during that time, before exiting by mid to late evening. With any
storms that will occur today, large hail, damaging winds, and
heavy rainfall remain the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Flooding Risk.
  Limited Thunderstorm Risk.
Wednesday through Sunday...
  Limited Thunderstorm Risk.

DISCUSSION:

Thunderstorm chances continue this week but with lower
probabilities.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

Moving east northeast at 30 to 40 mph.

&&

LMZ740>745-152015-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
305 PM CDT Mon May 14 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR the Illinois nearshore
waters of Lake Michigan AND the Indiana nearshore waters of Lake
Michigan.

.DAY ONE...Tonight.

  Significant Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Thunderstorm Risk.
Saturday and Sunday...
  Limited Thunderstorm Risk.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-152015-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
305 PM CDT Mon May 14 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR the open waters of Lake
Michigan.

.DAY ONE...Tonight.

Significant Thunderstorm Risk for the south half of the lake.

Areas of fog are possible across the south half.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Limited Thunderstorm Risk Tuesday for the south half, and
again Saturday and Sunday for the entire lake.

&&

Rodriguez

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, May 14, 5:11 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
611 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HEAVY RAIN       SSE CAROL STREAM        41.91N 88.13W
05/14/2018  M1.00 INCH       DUPAGE             IL   COCORAHS

            RAIN FELL IN 24 MINUTES

&&

C
Local storm report, May 14, 5:40 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
640 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       3 ESE DES PLAINES       42.02N 87.86W
05/14/2018  E0.85 INCH       COOK               IL   COCORAHS

            RAIN TOTAL FOR THE DAY

&&

C
Local storm report, May 14, 5:47 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
647 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     MARINE TSTM WIND 4 NE CHICAGO            41.92N 87.57W
05/14/2018  M50 MPH          LMZ741             IL   C-MAN STATION

            43 KT GUST AT THE HARRISON-DEVER CRIB.

&&

RC
Special weather statement, May 14, 6:08 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
708 PM CDT MON MAY 14 2018

ILZ032-150030-
Livingston IL-
708 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIVINGSTON COUNTY UNTIL
730 PM CDT...

At 707 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chenoa, or 8 miles west of Fairbury, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pontiac, Fairbury and Forrest.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Illinois.

LAT...LON 4076 8858 4076 8876 4096 8860 4074 8836
      4070 8858
TIME...MOT...LOC 0007Z 238DEG 22KT 4075 8868

BMD
Special weather statement, May 14, 6:21 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
721 PM CDT MON MAY 14 2018

ILZ003-008-010-150045-
Winnebago IL-Ogle IL-Lee IL-
721 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OGLE...NORTHWESTERN LEE
AND SOUTHWESTERN WINNEBAGO COUNTIES UNTIL 745 PM CDT...

At 720 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Forreston to near Fairhaven. Movement was east
at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Dixon, Mount Morris, Polo, Forreston, Leaf River, Nelson and Adeline.

LAT...LON 4220 8969 4220 8940 4225 8940 4225 8921
      4171 8960 4172 8963 4193 8963 4193 8969
TIME...MOT...LOC 0020Z 267DEG 21KT 4215 8960 4189 8993

BMD
Special weather statement, May 14, 6:22 PM CST, 1 minute before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
722 PM CDT MON MAY 14 2018

ILZ005-006-150045-
Lake IL-McHenry IL-
722 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE AND
NORTHEASTERN MCHENRY COUNTIES UNTIL 745 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hebron, or 7 miles south of Lake Geneva, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Antioch, Wonder Lake, Spring Grove, Richmond, Hebron, Greenwood,
Channel Lake and Lake Catherine.

LAT...LON 4249 8799 4239 8842 4249 8853
TIME...MOT...LOC 0021Z 242DEG 28KT 4248 8841

BMD

The radar

The Chicago radar (KLOT), 87 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Porter

When
May 14, 6:23 PM CST
Where
Porter County, Valparaiso
Measured
0.88 in hail
Reported by
Social Media
Coordinates
41.470, -87.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753510.